Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2024, 4:09 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2024, 4:09 PM PDT (23:09 UTC)
- Expired
- Jul 13, 2024, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 140 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 3426 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663
WGUS55 KVEF 132309
FFWVEF
CAC027-140215-
/O.NEW.KVEF.FF.W.0002.240713T2309Z-240714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
409 PM PDT Sat Jul 13 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 715 PM PDT.
* At 409 PM PDT, Doppler radar indicated numerous thunderstorms
producing heavy rain across Death Valley National Park. Pockets of
between 0.5 and 1 inch of rain has fallen and additional storms
will continue through the evening. Flash flooding is ongoing or
expected to begin shortly. Highway 190 and Badwater road may be
impacted by flood water.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Furnace Creek, Stovepipe Wells, Shoshone, Texas Springs
Campground, Death Valley Junction and Tecopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3580 11711 3682 11740 3691 11711 3623 11619
3580 11630
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
794
WGUS75 KVEF 140122
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
622 PM PDT Sat Jul 13 2024
CAC027-140215-
/O.CON.KVEF.FF.W.0002.000000T0000Z-240714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
622 PM PDT Sat Jul 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS
EVENING FOR SOUTHEASTERN INYO COUNTY...
At 622 PM PDT, Heavy rainfall has moved out of Death Valley National
Park...however...runoff from earlier rainfall persists and area road
closures remain possible. Avoid any flooded roadways.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Furnace Creek, Stovepipe Wells, Shoshone, Texas Springs
Campground, Death Valley Junction and Tecopa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3580 11711 3682 11740 3691 11711 3623 11619
3580 11630
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO826
WGUS75 KVEF 140209
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Sat Jul 13 2024
CAC027-140219-
/O.EXP.KVEF.FF.W.0002.000000T0000Z-240714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
709 PM PDT Sat Jul 13 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR
SOUTHEASTERN INYO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3580 11711 3682 11740 3691 11711 3623 11619
3580 11630
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:35 PM PDT, 34 minutes earlier.
Area forecast discussion, Jul 13, 3:35 PM PDT, 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 335 PM PDT Sat Jul 13 2024 .SYNOPSIS...Isolated to scattered showers and thunderstorms will be possible this afternoon and evening with another round of more isolated convection expected tomorrow afternoon. Gusty outflow winds, heavy rain, and frequent lightning will be the primary threats associated with any storms that develop. The Eastern Sierra and Southern Great Basin will see elevated fire weather concerns due to dry fuels and an increased dry lightning threat. Precipitation chances will decrease each day after Sunday as moisture retreats to the east. Temperatures will remain 2 to 5 degrees above normal for mid-July through the forecast period. && .SHORT TERM...Today and Tomorrow. With a ridge of high pressure positioned over the Four Corners, the Desert Southwest finds itself in a classic monsoon set up. Southerly flow aloft has brought anomalous moisture to the region with precipitable water values increasing from 0.62 inches on Friday afternoon to 1.14 inches earlier this morning. This anomalous moisture is already helping to fuel showers and thunderstorms across our forecast area. Storm have been and will continue to move from the southeast to northwest throughout the afternoon and evening, tending to favor areas of higher terrain for development. Daytime heating and orographic lift will be the primary sources of lift today with mesoanalysis revealing anywhere from 500 J/kg of surface based CAPE in across Inyo County and the Southern Great Basin region to 1,000 J/kg of CAPE across the Mojave Desert. DCAPE values across our forecast area remain in the 1,500 J/kg to 2,000 J/kg range. These DCAPE values indicate a favorable environment for the development of strong gusty outflow winds from any storms that develop. ACARS soundings also point to the outflow wind threat with an inverted V shape in the lower levels of the atmosphere. This inverted V shape shows the lack of low level moisture, resulting in an increased risk of dry lightning for the Southern Great Basin and Eastern Sierra. As such there is currently a Red Flag Warning in effect for the aforementioned areas through Sunday evening. Outside of strong gusty winds and lightning, heavy rain will be the other threat, especially in the southern and eastern portions of our forecast area where more moisture is available. While most of these storms will be moving relatively quickly, isolated flooding will be possible in areas with training storms. With daytime heating being the primary driver of convection, most of the showers and thunderstorms will begin to dissipate after sunset this evening. Another round of afternoon showers and thunderstorms is expected tomorrow, but this convection will be more isolated than today's convection. All of this moisture combined with the increased cloud cover from nearby storms will keep temperatures a few degrees cooler than they have been. While temperatures will still be 2 to 5 degrees hotter than normal for mid-July, it will feel like a welcome relief after the past week of record breaking heat. .LONG TERM...Monday through Friday. A ridge of high pressure will continue across the desert southwest next week. The ridge will be positioned in a place conducive too push a little moisture northward, but there isn't a favorable dynamic situation to have a strong, persistent push. The monsoonal moisture we do have in place will linger into the beginning of the work week, mainly over southern portions of the CWA. The chance of precipitation will be greatest Monday across eastern Mohave County and the southern Great Basin. Drier conditions can be expected each day through the week. While temps will remain above normal for much of the area, conditions will be a bit cooler than we have experienced over the past week. && .AVIATION...For Harry Reid...Prevailing gusty southeast winds will transition to a more south to southwest direction but will be highly dependent on where thunderstorms develop and the strength of any outflow winds. Convection will continue to develop over the higher terrain around the Las Vegas Valley with a 40% to 50% chance of at least one storm moving off the terrain and directly impacting the airfield after 23z. If storms do not directly affect the airfield, there is greater than 70% probability of outflow winds from storms around the valley causing impacts within the terminal area. Any thunderstorm development could bring lightning, brief rain, and sudden erratic gusty winds. Outside of convective activity, southwest winds can be expected into the early evening. Model guidance continues to show a brief period of northwest winds after sunset, but winds should return back to the southwest around midnight. More thunderstorm activity is possible Sunday afternoon and evening but with less coverage. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered areas of convection will continue to develop across much of the region through this evening, with storms capable of producing lightning, brief rain, CIGs to 10kft, and sudden erratic gusty outflow winds. Storms developing near KDAG this afternoon have a greater than 60% chance of generating gusty outflow winds that could spread northward into the Owens Valley during the late afternoon and evening, possibly reaching KBIH between 00Z and 02Z. Away from areas of convection, south to west winds around 12kts with gusts to 20kts can be expected. Thunderstorm activity is expected to diminish after sunset with winds falling below 10kts across the region overnight. Expect more thunderstorm activity on Sunday, although there should be less coverage and it will be mainly over southern Nevada and northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Stessman LONG TERM...Berc AVIATION...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 13, 2:07 PM PDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
207 PM PDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Tstm Wnd Gst 16 N Mercury 36.89N 116.04W
07/13/2024 M63 MPH Nye NV Mesonet
&&
MSLocal storm report, Jul 13, 2:32 PM PDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
232 PM PDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Tstm Wnd Dmg 2 N Barstow 34.92N 117.02W
07/13/2024 San Bernardino CA Law Enforcement
CHP reports 120 foot pine tree down on
Clemens Ave.
&&
ANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:19 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 116 min |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.